Alert archive / Georgia / River Flood Warnings in 2013

River Flood Warning 16, NWS Atlanta, GA

January 17, 2013Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 17, 2013, 1:13 PM EST for Forsyth County, Georgia. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2013, 1:13 PM EST (18:13 UTC)
Expired
Jan 17, 2013, 10:51 PM EST
In force
10 hr
Issued by
NWS Atlanta, GA
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 104 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1). The gauge peaked at 6.62 ft at Jan 17, 2013, 6:00 PM EST.

actionminormoderate51001/1701/1801/19
Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WGUS42 KFFC 171813
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EST THU JAN 17 2013

...THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING CREEK IN GEORGIA...

  BIG CREEK NEAR CUMMING AFFECTING FORSYTH COUNTY

.RECENT HEAVY RAINFALL HAS CAUSED SIGNIFICANT RUNOFF INTO STREAMS AND
RIVERS WHICH WILL CAUSE FLOODING IN SOME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALL PERSONS WITH INTERESTS ALONG THE RIVER SHOULD MONITOR THE LATEST
FORECASTS...AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS TO PROTECT
LIFE AND PROPERTY.

THE LATEST STAGE DATA WAS FURNISHED IN COOPERATION WITH THE UNITED 
STATES GEOLOGICAL SURVEY.

&&

GAC117-180813-
/O.NEW.KFFC.FL.W.0016.130117T1813Z-000000T0000Z/
/CMGG1.1.ER.130117T1745Z.130117T1745Z.000000T0000Z.UU/
113 PM EST THU JAN 17 2013

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* FLOOD WARNING FOR 
  THE BIG CREEK NEAR CUMMING.
* UNTIL FURTHER NOTICE.
* AT 1245 PM THURSDAY THE STAGE WAS 5.7 FEET...AND RISING SLOWLY.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 6 FEET. 
* BASIN AVERAGE RAINFALL AMOUNTS AROUND ONE INCH HAVE OCCURRED
  DURING THE PAST 12 HOURS. THIS WILL CAUSE THE CREEK TO CREST
  JUST ABOVE FLOOD STAGE THIS AFTERNOON FOR A FEW HOURS.
* AT 6 FEET...FLOOD STAGE IS REACHED. MINOR FLOODING WILL EXPAND 
  INTO THE NATURAL FLOOD PLAIN OF THE CREEK UPSTREAM AND DOWNSTREAM 
  FROM THE GAGE AT ATLANTA HIGHWAY OR GEORGIA HIGHWAY 9. LARGE 
  PORTIONS OF THE SIDEWALK AND BOARDWALK OF THE BIG CREEK GREENWAY 
  WILL BEGIN TO FLOOD. THE AREAS UNDER THE GEORGIA 400 HIGHWAY AND 
  MCFARLAND ROAD WILL BE COVERED WITH AROUND ONE FOOT OF WATER. A 
  PORTION OF THE SIDEWALK UNDER MAJORS ROAD WILL BE COVERED WITH 
  AROUND TWO FEET OF WATER. 

$$
3 follow-up statements
271 
WGUS82 KFFC 172024
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
324 PM EST THU JAN 17 2013

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN GEORGIA...
  WEST CHICKAMAUGA CREEK NEAR FORT OGLETHORPE AFFECTING CATOOSA AND 
  HAMILTON COUNTIES 

  CONASAUGA RIVER NEAR ETON AFFECTING MURRAY AND WHITFIELD COUNTIES 

  COAHULLA CREEK NEAR KEITHS MILL NEAR DALTON AFFECTING WHITFIELD 
  COUNTY 

  CONASAUGA RIVER NEAR TILTON AFFECTING GORDON...MURRAY AND 
  WHITFIELD COUNTIES 

  CONASAUGA RIVER NEAR SLOAN BRIDGE NEAR DALTON AFFECTING GORDON...
  MURRAY AND WHITFIELD COUNTIES 

  OOSTANAULA RIVER NEAR RESACA AFFECTING FLOYD AND GORDON COUNTIES 

  OOSTANAULA RIVER NEAR CALHOUN AFFECTING FLOYD AND GORDON COUNTIES 

  BIG CREEK NEAR CUMMING AFFECTING FORSYTH COUNTY 

GAC213-313-181024-
/O.CON.KFFC.FL.W.0002.000000T0000Z-000000T0000Z/
/ETNG1.1.ER.130114T1330Z.130116T0000Z.000000T0000Z.NO/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE CONASAUGA RIVER NEAR ETON.
* UNTIL FURTHER NOTICE. 
* AT 230 PM THURSDAY THE STAGE WAS 12.4 FEET...AND FALLING.
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 12 FEET. 
* AT 12 FEET...MINOR FLOODING OF WOODLANDS...PASTURE AND FIELDS 
  BEGINS ALONG THE RIVER...UPSTREAM AND DOWNSTREAM FROM THE GAGE ON 
  GEORGIA HIGHWAY 286 OR DAWNVILLE ROAD.

$$

GAC313-181024-
/O.CON.KFFC.FL.W.0003.000000T0000Z-000000T0000Z/
/CHCG1.1.ER.130114T1400Z.130117T0000Z.000000T0000Z.UU/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE COAHULLA CREEK NEAR KEITHS MILL NEAR DALTON.
* UNTIL FURTHER NOTICE. 
* AT 245 PM THURSDAY THE STAGE WAS 22.2 FEET...AND FALLING.
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 16 FEET. 
* AT 22 FEET...MINOR FLOODING CONTINUES TO EXPAND FURTHER INTO THE 
  PASTURES...FIELDS AND WOODLANDS UPSTREAM AND DOWNSTREAM FROM THE 
  KEITHS MILL ROAD BRIDGE. SOME AREAS CLOSER TO THE CREEK WILL BE 
  UNDER 6 FEET OF WATER.

$$

GAC129-213-313-181024-
/O.CON.KFFC.FL.W.0004.000000T0000Z-130121T0000Z/
/TLNG1.2.ER.130115T2300Z.130118T0000Z.130120T1800Z.NO/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE CONASAUGA RIVER NEAR TILTON.
* UNTIL SUNDAY EVENING. 
* AT 300 PM THURSDAY THE STAGE WAS 23.5 FEET...AND RISING SLOWLY.
* MINOR FLOODING IS OCCURRING AND MODERATE FLOODING IS FORECAST. 
* FLOOD STAGE IS 18 FEET. 
* THE RIVER WILL CONTINUE RISING TO NEAR 24.1 FEET BY THIS EVENING. 
  THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY EARLY AFTERNOON.
* AT 24 FEET...MODERATE FLOODING BEGINS. FLOODING EXPANDS INTO THE 
  WOODLAND AREAS ALONG THE RIVER AND BEGINS TO FLOOD THE AGRICULTURAL
  AREAS DOWNSTREAM AND RIGHT BANK FROM THE BRACKETT RIDGE ROAD 
  BRIDGE.

$$

GAC129-213-313-181024-
/O.CON.KFFC.FL.W.0009.000000T0000Z-000000T0000Z/
/DLBG1.1.ER.130116T1000Z.130117T2000Z.000000T0000Z.UU/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE CONASAUGA RIVER NEAR SLOAN BRIDGE NEAR DALTON.
* UNTIL FURTHER NOTICE. 
* AT 300 PM THURSDAY THE STAGE WAS 20.8 FEET...AND RISING SLOWLY.
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 18 FEET. 
* AT 20 FEET...MINOR FLOODING CONTINUES OF THE WOODLANDS...FIELDS 
  AND PASTURES UPSTREAM AND DOWNSTREAM FROM THE RIVER GAUGE AT SLOAN 
  BRIDGE ON THE WHITFIELD AND GORDON COUNTY LINE.

$$

GAC047-TNC065-180900-
/O.CON.KFFC.FL.W.0005.000000T0000Z-130118T0900Z/
/WCKG1.1.ER.130115T0315Z.130116T1530Z.130118T0300Z.UU/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE WEST CHICKAMAUGA CREEK NEAR FORT OGLETHORPE.
* UNTIL LATE TONIGHT. 
* AT 300 PM THURSDAY THE STAGE WAS 11.4 FEET...AND FALLING.
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 11 FEET. 
* THE CREEK WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY TONIGHT.
* AT 11 FEET...FLOOD STAGE IS REACHED. MINOR FLOODING BEGINS OF 
  WOODLANDS AND FIELDS NEAR THE CREEK UPSTREAM AND DOWNSTREAM FROM 
  THE GAGE ON THE GEORGIA HIGHWAY 146 OR CLOUD SPRINGS ROAD BRIDGE. 
  MINOR FLOODING OF THE CREEK CAN ALSO BE EXPECTED FURTHER DOWNSTREAM
  AS IT CROSSES THE TENNESSEE BORDER INTO THE SOUTH EAST RIDGE AREA.

$$

GAC115-129-181024-
/O.CON.KFFC.FL.W.0012.000000T0000Z-130121T1338Z/
/RSCG1.1.ER.130117T1948Z.130118T1800Z.130121T0738Z.NO/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE OOSTANAULA RIVER NEAR RESACA.
* FROM THIS AFTERNOON UNTIL MONDAY MORNING.
* AT 245 PM THURSDAY THE STAGE WAS 22 FEET...AND RISING SLOWLY.
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 22 FEET. 
* FORECAST TO RISE TO NEAR 25.5 FEET BY FRIDAY AFTERNOON.
  THE RIVER WILL FALL BELOW FLOOD STAGE BY EARLY MONDAY MORNING.
* AT 26 FEET...MINOR FLOODING CONTINUES TO EXPAND FURTHER INTO THE 
  WOODLANDS...FIELDS AND PASTURES ALONG THE RIVER UPSTREAM AND 
  DOWNSTREAM FROM THE GAGE ON U S HIGHWAY 41 OR BATTLEFIELD PARKWAY. 

$$

GAC115-129-181024-
/O.CON.KFFC.FL.W.0007.000000T0000Z-000000T0000Z/
/CALG1.1.ER.130115T1445Z.130117T1945Z.000000T0000Z.UU/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE OOSTANAULA RIVER NEAR CALHOUN.
* UNTIL FURTHER NOTICE. 
* AT 315 PM THURSDAY THE STAGE WAS 23.3 FEET...AND RISING SLOWLY.
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 20 FEET. 
* AT 23 FEET...MINOR FLOODING CONTINUES TO EXPAND INTO THE 
  WOODLANDS...FIELDS AND PASTURES UPSTREAM AND DOWNSTREAM FROM THE 
  GAGE BEHIND THE WATER TREATMENT PLANT OFF MAULDIN ROAD. A BOAT RAMP
  AND PARKING LOT ON THE UPSTREAM AND RIGHT BANK SIDE OF THE GEORGIA 
  HIGHWAY 136 CONNECTOR WILL BE UNDER AT LEAST 3 FEET OF WATER.

$$

GAC117-181024-
/O.CON.KFFC.FL.W.0016.000000T0000Z-000000T0000Z/
/CMGG1.1.ER.130117T1745Z.130117T1945Z.000000T0000Z.UU/
324 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE BIG CREEK NEAR CUMMING.
* UNTIL FURTHER NOTICE. 
* AT 245 PM THURSDAY THE STAGE WAS 6.3 FEET...AND RISING SLOWLY.
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 6 FEET. 
* AT 6 FEET...FLOOD STAGE IS REACHED. MINOR FLOODING WILL EXPAND 
  INTO THE NATURAL FLOOD PLAIN OF THE CREEK UPSTREAM AND DOWNSTREAM 
  FROM THE GAGE AT ATLANTA HIGHWAY OR GEORGIA HIGHWAY 9. LARGE 
  PORTIONS OF THE SIDEWALK AND BOARDWALK OF THE BIG CREEK GREENWAY 
  WILL BEGIN TO FLOOD. THE AREAS UNDER THE GEORGIA 400 HIGHWAY AND 
  MCFARLAND ROAD WILL BE COVERED WITH AROUND ONE FOOT OF WATER. A 
  PORTION OF THE SIDEWALK UNDER MAJORS ROAD WILL BE COVERED WITH 
  AROUND TWO FEET OF WATER. 

$$
021 
WGUS82 KFFC 180249
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 PM EST THU JAN 17 2013

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN GEORGIA...
 
  CONASAUGA RIVER NEAR TILTON AFFECTING GORDON...MURRAY AND 
  WHITFIELD COUNTIES 

  OOSTANAULA RIVER NEAR RESACA AFFECTING FLOYD AND GORDON COUNTIES 

  COAHULLA CREEK NEAR KEITHS MILL NEAR DALTON AFFECTING WHITFIELD 
  COUNTY 

  CONASAUGA RIVER NEAR SLOAN BRIDGE NEAR DALTON AFFECTING GORDON...
  MURRAY AND WHITFIELD COUNTIES 

  OOSTANAULA RIVER NEAR CALHOUN AFFECTING FLOYD AND GORDON COUNTIES 

  BIG CREEK NEAR CUMMING AFFECTING FORSYTH COUNTY 


GAC313-181649-
/O.CON.KFFC.FL.W.0003.000000T0000Z-000000T0000Z/
/CHCG1.1.ER.130114T1400Z.130117T0000Z.000000T0000Z.UU/
949 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE COAHULLA CREEK NEAR KEITHS MILL NEAR DALTON
* UNTIL FURTHER NOTICE. 
* AT 900 PM THURSDAY THE STAGE WAS 21.6 FEET...AND
  FALLING.
* MINOR FLOODING WILL CONTINUE.
* FLOOD STAGE IS 16.0 FEET. 
* AT 22.0 FEET...MINOR FLOODING CONTINUES TO EXPAND FURTHER INTO THE 
  PASTURES...FIELDS AND WOODLANDS UPSTREAM AND DOWNSTREAM FROM THE 
  KEITHS MILL ROAD BRIDGE. SOME AREAS CLOSER TO THE CREEK WILL BE 
  UNDER 6 FEET OF WATER.
  

$$

GAC129-213-313-181649-
/O.EXT.KFFC.FL.W.0004.000000T0000Z-130121T0215Z/
/TLNG1.1.ER.130115T2300Z.130118T0215Z.130120T2015Z.NO/
949 PM EST THU JAN 17 2013

...FLOOD WARNING EXTENDED UNTIL SUNDAY EVENING...THE FLOOD WARNING 
CONTINUES FOR
  THE CONASAUGA RIVER NEAR TILTON
* UNTIL SUNDAY EVENING. 
* AT 900 PM THURSDAY THE STAGE WAS 23.7 FEET...AND
  RISING.
* MINOR FLOODING WILL CONTINUE.
* FLOOD STAGE IS 18.0 FEET. 
* THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY SUNDAY 
  EVENING.
* AT 24.0 FEET...MODERATE FLOODING BEGINS. FLOODING EXPANDS INTO THE 
  WOODLAND AREAS ALONG THE RIVER AND BEGINS TO FLOOD THE AGRICULTURAL
  AREAS DOWNSTREAM AND RIGHT BANK FROM THE BRACKETT RIDGE ROAD 
  BRIDGE.
  

$$

GAC129-213-313-181649-
/O.CON.KFFC.FL.W.0009.000000T0000Z-000000T0000Z/
/DLBG1.1.ER.130116T1000Z.130118T0130Z.000000T0000Z.UU/
949 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE CONASAUGA RIVER NEAR SLOAN BRIDGE NEAR DALTON
* UNTIL FURTHER NOTICE. 
* AT 900 PM THURSDAY THE STAGE WAS 21.0 FEET...AND
  STEADY.
* MINOR FLOODING WILL CONTINUE.
* FLOOD STAGE IS 18.0 FEET. 
* AT 20.0 FEET...MINOR FLOODING CONTINUES OF THE WOODLANDS...FIELDS 
  AND PASTURES UPSTREAM AND DOWNSTREAM FROM THE RIVER GAUGE AT SLOAN 
  BRIDGE ON THE WHITFIELD AND GORDON COUNTY LINE.
  

$$

GAC115-129-181649-
/O.EXT.KFFC.FL.W.0012.000000T0000Z-130121T0600Z/
/RSCG1.1.ER.130117T1952Z.130118T1200Z.130121T0000Z.NO/
949 PM EST THU JAN 17 2013

...FLOOD WARNING EXTENDED UNTIL LATE SUNDAY NIGHT...THE FLOOD WARNING
CONTINUES FOR
  THE OOSTANAULA RIVER NEAR RESACA
* UNTIL LATE SUNDAY NIGHT. 
* AT 900 PM THURSDAY THE STAGE WAS 22.7 FEET...AND
  RISING.
* MINOR FLOODING WILL CONTINUE.
* FLOOD STAGE IS 22.0 FEET. 
* THE RIVER WILL CONTINUE RISING TO NEAR 23.8 FEET BY TOMORROW 
  MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY EVENING.
* AT 24.0 FEET...MINOR FLOODING CONTINUES IN THE WOODLANDS...FIELDS 
  AND PASTURES ALONG THE RIVER UPSTREAM AND DOWNSTREAM FROM THE GAGE 
  ON U S HIGHWAY 41 OR BATTLEFIELD PARKWAY. 
  

$$

GAC115-129-181649-
/O.CON.KFFC.FL.W.0007.000000T0000Z-000000T0000Z/
/CALG1.1.ER.130115T1445Z.130118T0215Z.000000T0000Z.UU/
949 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE OOSTANAULA RIVER NEAR CALHOUN
* UNTIL FURTHER NOTICE. 
* AT 900 PM THURSDAY THE STAGE WAS 23.8 FEET...AND 
  RISING.
* MINOR FLOODING WILL CONTINUE.
* FLOOD STAGE IS 20.0 FEET. 
* AT 23.0 FEET...MINOR FLOODING CONTINUES TO EXPAND INTO THE 
  WOODLANDS...FIELDS AND PASTURES UPSTREAM AND DOWNSTREAM FROM THE 
  GAGE BEHIND THE WATER TREATMENT PLANT OFF MAULDIN ROAD. A BOAT RAMP
  AND PARKING LOT ON THE UPSTREAM AND RIGHT BANK SIDE OF THE GEORGIA 
  HIGHWAY 136 CONNECTOR WILL BE UNDER AT LEAST 3 FEET OF WATER.
  

$$

GAC117-181648-
/O.CON.KFFC.FL.W.0016.000000T0000Z-000000T0000Z/
/CMGG1.1.ER.130117T1745Z.130117T2300Z.000000T0000Z.UU/
949 PM EST THU JAN 17 2013

THE FLOOD WARNING CONTINUES FOR
  THE BIG CREEK NEAR CUMMING
* UNTIL FURTHER NOTICE. 
* AT 800 PM THURSDAY THE STAGE WAS 6.1 FEET...AND 
  FALLING..
* MINOR FLOODING WILL CONTINUE. 
* FLOOD STAGE IS 6.0 FEET. 
* AT 6.0 FEET...FLOOD STAGE IS REACHED. MINOR FLOODING WILL EXPAND 
  INTO THE NATURAL FLOOD PLAIN OF THE CREEK UPSTREAM AND DOWNSTREAM 
  FROM THE GAGE AT ATLANTA HIGHWAY OR GEORGIA HIGHWAY 9. LARGE 
  PORTIONS OF THE SIDEWALK AND BOARDWALK OF THE BIG CREEK GREENWAY 
  WILL BEGIN TO FLOOD. THE AREAS UNDER THE GEORGIA 400 HIGHWAY AND 
  MCFARLAND ROAD WILL BE COVERED WITH AROUND ONE FOOT OF WATER. A 
  PORTION OF THE SIDEWALK UNDER MAJORS ROAD WILL BE COVERED WITH 
  AROUND TWO FEET OF WATER. 
..

$$
944 
WGUS82 KFFC 180351
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1051 PM EST THU JAN 17 2013

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
GEORGIA...
 
  BIG CREEK NEAR CUMMING AFFECTING FORSYTH COUNTY

 
GAC117-180421-
/O.CAN.KFFC.FL.W.0016.000000T0000Z-130118T0351Z/
/CMGG1.1.ER.130117T1745Z.130117T2300Z.130118T0156Z.UU/
1051 PM EST THU JAN 17 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE BIG CREEK NEAR CUMMING
* AT 10 PM THURSDAY THE STAGE WAS 5.6 FEET...AND
  FALLING.
* FLOOD STAGE IS 6.0 FEET. 
.. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 17, 11:28 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 17, 11:28 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1128 AM EST THU JAN 17 2013

UPDATE...
BIG FORECAST CONCERN REMAINS TO BE THE WINTER PRECIPITATION
EXPECTED THIS AFTERNOON AND EVENING.

FIRST WAVE OF PRECIP ALREADY THROUGH WESTERN GEORGIA AND
PROGRESSING INTO THE CAROLINAS AS THE LOW PRESSURE SYSTEM PUSHES
THROUGH MS/AL. WATER VAPOR IMAGERY SHOWS DRY SLOT MOVING INTO
WESTERN GEORGIA THIS MORNING...AHEAD OF THE NEXT AREA OF
PRECIPITATION...AND HAVE MADE SIGNIFICANT ADJUSTMENTS TO HOURLY
POP AND WX GRIDS AS A RESULT.

AS THE UPPER LOW PUSHES INTO EASTERN AL AND INTO GEORGIA...THE
NEXT AREA OF PRECIPITATION WILL MOVE INTO WESTERN GEORGIA. WITH
THE ORIENTATION OF THE DRY SLOT AS IT PUSHES ACROSS THE STATE...AS
THE PRECIP MOVES INTO THE STATE INTO THE AFTERNOON...COULD SEE
TRANSITION TO RAIN-SNOW MIX FIRST ACROSS WESTERN CENTRAL GEORGIA
BEFORE NORTHWEST GEORGIA. STILL ANTICIPATE HEAVIEST ACCUMULATIONS
TO BE IN THE FAR NORTH GEORGIA REGION AS THE UPPER LOW MOVES OVER
THE STATE AND CONVECTIVE NATURE OF THE PRECIPITATION OVERCOMES THE
WARM SURFACE TEMPERATURES.

FOR NOW...MORNING MODEL AND GUIDANCE INFORMATION STILL SUPPORTS
THE PLACEMENT OF THE WINTER STORM WARNING AND THE WINTER WEATHER
ADVISORY.

AS FOR ADDITIONAL CONCERNS...MINOR FLOODING STILL REMAINS AN ISSUE
ACROSS PORTIONS OF NORTHEAST GEORGIA. THE FLOOD WATCH WILL BE
AMENDED TO EXCLUDE NORTHWEST GEORGIA COUNTIES...AND THE NEWLY
EDITED WATCH WILL CONTINUE UNTIL 7 PM.

WINDS ALSO REMAIN TO BE A CONCERN THROUGH THIS EVENING AS THE LOW
TRACKS ACROSS THE STATE. FOR NOW...HIGHEST WINDS EXPECTED AROUND
THE PERIPHERY OF THE LOW...ACROSS THE SOUTHEAST AND NORTHERN
PORTIONS OF THE CWA. EXPECT GUSTS OF 25 TO 30 MPH. AT THIS
TIME...WILL HOLD OFF ON ISSUING A WIND ADVISORY...BUT HAVE MADE
MENTION OF CONCERNS IN THE WINTER WEATHER PRODUCTS AND THE
HAZARDOUS WEATHER OUTLOOK. WITH SOILS STILL SATURATED...EXPECT THESE
WINDS TO CAUSE TREES TO FALL. AS THE LOW EXITS THE AREA INTO
FRIDAY...HIGHER WINDS CAN BE EXPECTED ACROSS WESTERN
GEORGIA.

STILL EXPECT BLACK ICE TO BE A CONCERN OVERNIGHT
TONIGHT...ESPECIALLY WITH BRIDGES AND OVERPASSES. WINDS SHOULD AID
IN DRYING ROAD SURFACES...BUT WITH THE AMOUNT OF RAIN THAT HAS
FALLEN THIS WEEK...WINDS WILL LIKELY NOT DRY SURFACES
SIGNIFICANTLY. AMPLE SUNSHINE FRIDAY SHOULD ALLOW ICY ROADS TO THAW.

31

PREV DISCUSSION... /ISSUED 658 AM EST THU JAN 17 2013/

PREV DISCUSSION... /ISSUED 406 AM EST THU JAN 17 2013/

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
AS WE HAVE BEEN ADVERTISING FOR SEVERAL DAYS NOW...THE CUTOFF LOW
OVER THE LOWER MISSISSIPPI VALLEY WILL WORK ITS WAY EAST TODAY...
GENERALLY MOVING ACROSS THE STATE BETWEEN 18-00Z...THEREAFTER
PHASING WITH AND BEING ABSORBED BY THE LONGWAVE TROUGH PASSING
THROUGH THE GREAT LAKES. CLASSIC SYNOPTIC SETUP WITH DPVA AND MASS
DIVERGENCE ALOFT LEADING TO A DEEPENING OF THE SURFACE CYCLONE
ACROSS THE SOUTHEAST TODAY...WITH A COMBINATION OF SYNOPTIC...
ISENTROPIC...AND OROGRAPHIC LIFT ALL COMING INTO PLAY. PLENTIFUL
MOISTURE REMAINS IN PLACE ACROSS THE SOUTHEAST WITH CONTINUED
SIGNIFICANT RAINFALL AMOUNTS EXPECTED /SEE HYDRO SECTION BELOW/. IN
GENERAL WENT WITH A GFS/ECMWF COMPROMISE...BECAUSE THE NAM REMAINS
ON THE STRONGER SIDE OF GUIDANCE.

OF COURSE THE BIG QUESTION IS THE POTENTIAL FOR WINTER WEATHER. IN
SHORT...WE HAVE ISSUED A WINTER STORM WARNING FOR EXTREME NORTHEAST
GEORGIA...WITH A WINTER WEATHER ADVISORY REACHING INTO THE METRO
AREA. IF YOU ARE INTERESTED IN THE GORY DETAILS...KEEP READING...

EXPECT THAT THE HIGH FOR TODAY WILL BE THIS MORNING WITH TEMPS
SLOWLY FALLING THROUGH THE DAY...AND A MORE SIGNIFICANT DROP IN
TEMPERATURES EXPECTED AFTER 21Z AFTER THE SURFACE LOW MOVES THROUGH
THE AREA AND CAA SETS UP IN EARNEST. FACTORING NOTHING ELSE IN...
SURFACE TEMPS ON THEIR OWN WOULD NOT SUPPORT SNOW ACCUMULATION UNTIL
AROUND 00Z AT THE EARLIEST. HOWEVER...BUFR SOUNDINGS INDICATE THE
POTENTIAL FOR INSTABILITY ABOVE 700MB BETWEEN 18-00Z TODAY AS LAPSE
RATES STEEPEN IN RESPONSE TO THE COLD AIR QUICKLY MOVING IN ALOFT
FROM THE CUTOFF LOW. ENOUGH FRONTOGENETICAL FORCING AT LOW LEVELS TO
LEAD TO SOME SYMMETRIC INSTABILITY AS WELL. TAKING INTO ACCOUNT THE
POSSIBILITY OF MESOSCALE BANDING LEADING TO ENHANCED SNOWFALL RATES
ASSOCIATED WITH THE UPPER LOW MOVING ACROSS...THESE BURSTS OF SNOW
SHOULD BE ENOUGH TO OVERCOME THE WARM SURFACE /AND GROUND/ TEMPS...
LEADING TO SOME ACCUMULATION ESPECIALLY AT HIGHER ELEVATIONS.

NAM IS MUCH MORE MOIST THAN THE GFS...KEEPING A SOLID COLUMN OF
MOISTURE UP TO ABOVE 500MB IN UNTIL 00Z...WHEREAS GFS IS DRIER
ESPECIALLY BETWEEN 900-600MB. THIS SEPARATION IS TOO GREAT FOR
FEEDER SEEDER MECHANISMS /NEED MAXIMUM SEPARATION BETWEEN MOIST
LAYERS OF 1500M FOR A HIGHER CLOUD TO SEED A LOWER CLOUD/. IN THE
NORTHEAST MOUNTAINS HOWEVER...BOTH MODELS DO HAVE A SOLID COLUMN OF
MOISTURE STILL AT 00Z WITH SURFACE TEMP WELL SUPPORTIVE OF SNOW.
BOTH MODELS DRY ALMOST THE ENTIRE COLUMN OUT BY 03Z...WITH ONLY A
LITTLE MOISTURE REMAINING AT THE SURFACE.

AS FAR AS WHERE SNOW WILL FALL...TEMPERATURE ADVECTION PATTERNS
AROUND THE MIDLEVEL AND SURFACE LOWS HELP TO PAINT THE PICTURE. AT
850MB...EAST WINDS AROUND THE MIDLEVEL LOW PULL ABOVE FREEZING TEMPS
INTO EASTERN AND NORTHERN ZONES UNTIL AFTER 18Z...WHEREAS PORTIONS
OF WEST CENTRAL AND EVEN SOUTHERN ZONES HAVE BELOW FREEZING TEMPS
ADVECTING IN EARLIER. 850 TEMPS ARE ALL BELOW FREEZING BY 00Z...BUT
BY THAT TIME THE MOISTURE IS MOVING OUT. WITH ALL THIS TAKEN INTO
CONSIDERATION...RAIN SHOULD MIX WITH AND BEGIN CHANGING OVER TO SNOW
IN NORTHWEST GEORGIA STARTING AFTER 15Z OR SO...SPREADING EAST AND
SOUTHEAST THROUGH THE EARLY AFTERNOON. AGAIN...SNOWFALL RATES WILL
BE COMPETING WITH SURFACE TEMPERATURES...AND THINK THAT SOUTH OF THE
WARNING AREA THE TIMING OF EXITING MOISTURE VS. INCOMING COLD
SURFACE LAYER AIR WILL NOT MATCH UP WELL ENOUGH FOR MORE THAN JUST
ACCUMULATIONS OF SNOW ON GRASSY AND ELEVATED SURFACES.

SREF PROBS MATCH UP WELL WITH HPC SNOW ACCUMULATIONS WITH A LARGE
AREA OF 2+ INCHES FROM APPROXIMATELY FLOYD TO TOWNS COUNTIES...WITH
HIGHER AMOUNTS POSSIBLE AT HIGHER ELEVATIONS. BUFKIT SNOW ACCUM
GRAPHICS HAVE BRASSTOWN BALD WITH MINIMUM OF 2.5 INCHES...MAXIMUM OF
ALMOST 5 AND AVERAGE OF OVER 3 INCHES. AT CHA...THE AVERAGE IS JUST
OVER 1.5 INCHES...WITH NOTHING IN ATLANTA. EXPECT THAT SNOW RATIOS
WILL BE NEAR CLIMATOLOGICAL NORMS...AROUND 8 TO 1 WITH A FAIRLY WET
SNOW EXPECTED.

OF POSSIBLE GREATER CONCERN IS THE POTENTIAL FOR BLACK ICE TONIGHT
AND FRIDAY MORNING. WINDS OF 10-20MPH ARE EXPECTED TODAY BEHIND THE
LOW /JUST BELOW WIND ADVISORY CRITERIA/ WHICH WILL SERVE WELL TO DRY
OUT THE ROADS ONCE THE PRECIP EXITS. PLUS TEMPS SHOULD RISE TO ABOVE
FREEZING AROUND 14-15Z FRIDAY. HOWEVER...WE ARE LOOKING AT A LOT OF
QPF /SEE BELOW/. DO NOT THINK THAT THE DRYING WILL BE ABLE TO
OVERCOME THE VERY WET CONDITIONS. FOR THAT REASON...HAVE ISSUED THE
WARNING AND ADVISORY PRODUCTS TO RUN THROUGH 12Z FRIDAY EVEN THOUGH
THE PRECIP WILL HAVE LONG ENDED BY THEN. OF COURSE...FOR THE
ADVISORY...THE BLACK ICE IS REALLY THE PRIMARY HAZARD SINCE THERE IS
NOT MUCH IN THE WAY OF SNOW EXPECTED.

THAT WAS A REALLY LONG AFD...AND I PROBABLY STILL DID NOT COVER
EVERYTHING. THE REST OF THE SHORT TERM IS PRETTY QUIET AND MUCH
COOLER.

HYDROLOGY...

FLOOD WATCH CONTINUES THROUGH THE AREA THROUGH 00Z. IN ADDITION TO
WHAT HAS ALREADY FALLEN /OVER 4 INCHES IN THE NORTH/...EXPECT
ANOTHER 1 TO 1.5 INCHES LIQUID TODAY /SOME OF THAT IN THE FORM OF
SNOW ACROSS NORTH GEORGIA/. SEVERAL RIVERS AND STREAMS IN FLOOD
ALREADY AND WITH THE ADDITIONAL RAIN EXPECTED ADDITIONAL FLOODING
CAN BE EXPECTED.

TDP

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT MANY IMPACTS SEEN IN THE LONG TERM PERIOD. BROAD LOW
AMPLITUDE LONG WAVE TROUGH WILL DOMINATE THE WEATHER OVER ALL BUT
THE WESTERN CONUS. SHOULD SEE A DRY COLD FRONT PASS THRU THE
REGION SUNDAY WITH A REINFORCEMENT OF COOLER/DRYER AIR. MODIFIED
ARCTIC HIGH WILL BUILD IN BEHIND IT WITH SEASONABLE TO BELOW
NORMAL TEMPS EXPECTED...PARTICULARLY WITH MORNING LOW TEMPS. DID
USE 30 DAY BIAS ADJUSTMENT TO TEMPS WHICH BROUGHT UP MIN TEMPS
FROM GUIDANCE...BUT WOULDNT BE SURPRISED IF MODEL GUIDANCE TRENDED
COOLER WITH MIN TEMPS EARLY NEXT WEEK IN LATER RUNS. NEXT
OPPORTUNITY FOR ANY PRECIP WONT OCCUR UNTIL THURS...JUST OUTSIDE
OF THIS FCST CYCLE. DOES NOT APPEAR TO BE THAT THREATENING AT THIS
TIME.

SNELSON

&&

AVIATION...
12Z UPDATE...
PRIMARY CONCERNS REMAIN CHC FOR SNOW AND GUSTY WINDS THIS AFTERNOON
AND EVENING. STRONG SYSTEM RAPIDLY APPROACHING STATE. ALREADY
SEEING SNOW AT JACKSON MS. IFR CONDITIONS WILL BE DIFFICULT TO GET
RID OF WITH PERIODS OF RAIN AND COOL TEMPS. COLD AIR ALOFT ASSOCD
WITH STORM SYSTEM WILL MOVE IN AFTER 18Z AND PRECIP SHOULD BEGIN
TO MIX WITH SNOW...CLOSER TO 21Z AT ATL. SFC WINDS WILL ALSO CRANK
UP AS SFC LOW DEEPENS. SW WINDS AT ATL AREA WILL BECOME NW AROUND
22Z WITH GUSTS TO 30KTS POSS. PRECIP AND CLOUDS WILL LIFT OUT
QUICKLY THIS EVENING AFTER 04Z WITH STORM SYSTEM.

DO NOT EXPECT MUCH IMPACT FROM SNOW AT ATL AS SFC TEMPERATURES
REMAIN ABOVE 35F.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ON LIKELIHOOD OF SNOW OVER NORTH GA AND WIND
DIRECTION IN NEAR TERM.
HIGH CONFIDENCE ON ALL OTHER ELEMENTS.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          55  29  53  31 / 100  50   0   0
ATLANTA         52  28  53  35 / 100  60   0   0
BLAIRSVILLE     50  24  49  29 / 100 100   0   0
CARTERSVILLE    48  26  49  30 / 100  90   0   0
COLUMBUS        56  30  56  35 / 100  30   0   0
GAINESVILLE     53  27  51  34 / 100  80   0   0
MACON           64  30  57  31 / 100  20   0   0
ROME            46  26  49  29 / 100  90   0   0
PEACHTREE CITY  54  26  53  28 / 100  50   0   0
VIDALIA         66  36  58  36 /  90  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
ZONES: BANKS...BARROW...BARTOW...CARROLL...CHEROKEE...COBB...
DAWSON...DEKALB...DOUGLAS...FORSYTH...GWINNETT...HALL...
HARALSON...JACKSON...LUMPKIN...NORTH FULTON...PAULDING...
PICKENS...POLK...SOUTH FULTON...WHITE.

WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR THE FOLLOWING
ZONES: CATOOSA...CHATTOOGA...DADE...FANNIN...FLOYD...GILMER...
GORDON...MURRAY...TOWNS...UNION...WALKER...WHITFIELD.

FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING ZONES:
DAWSON...FANNIN...GILMER...LUMPKIN...TOWNS...UNION...WHITE.

&&

SHORT TERM...31
LONG TERM....20
AVIATION...DEESE
Hazardous weather outlook, Jan 17, 10:18 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1018 AM EST THU JAN 17 2013

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1018 AM EST THU JAN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

WEATHER HAZARDS EXPECTED...
MINOR FLOODING ON CREEKS AND RIVERS IN PARTS OF NORTH GEORGIA TODAY
THROUGH TONIGHT.

RAIN MIXING WITH AND CHANGING TO SNOW ACROSS PORTIONS OF WEST CENTRAL
AND NORTH GEORGIA THIS AFTERNOON...WITH AREAS OF BLACK ICE DEVELOPING
LATE TONIGHT THROUGH EARLY FRIDAY.

GUSTY WINDS ACROSS NORTH AND CENTRAL GEORGIA THROUGH THIS EVENING.

DISCUSSION...
A COMPLEX WEATHER SYSTEM CONTINUES TO EVOLVE AND SWEEP ACROSS THE
SOUTHEASTERN U.S. TODAY THROUGH TONIGHT.

WIDESPREAD MODERATE RAIN THROUGH THE DAYLIGHT HOURS WILL CONTINUE TO
PRESENT A THREAT OF MINOR FLOODING ACROSS MUCH OF NORTH GEORGIA.
SEVERAL CREEKS AND RIVERS ACROSS MAINLY NORTHWEST GEORGIA REMAIN
ABOVE FLOOD STAGE AND ADDITIONAL RAINFALL THROUGH THE DAY WILL ADD TO
RUNOFF ACROSS MOST OF NORTH GEORGIA.

BY THIS AFTERNOON...COLDER AIR ASSOCIATED WITH AN UPPER LEVEL LOW
LIFTING NORTHEAST OUT OF THE LOWER MISSISSIPPI VALLEY WILL SPREAD A
WINTRY MIX OF RAIN AND SNOW INTO PORTIONS OF WEST CENTRAL AND NORTH
GEORGIA. SURFACE TEMPERATURES HAVE BEEN QUITE WARM THE PAST SEVERAL
DAYS AND INITIAL ACCUMULATIONS WILL BE LIGHT. AS THE WINTRY WEATHER
SPREADS NORTHEAST THROUGH THE LATE AFTERNOON INTO THE EVENING BEFORE
ENDING LATE TONIGHT...AREAS NORTH OF A CARROLLTON TO ATLANTA AND
JEFFERSON LINE MAY SEE A HALF TO ONE INCH SNOW ACCUMULATIONS ON
GRASSY OR ELEVATED SURFACES. AREAS NORTH OF A LINE FROM ROME TO
HIAWASSEE COULD WILL LIKELY SEE ONE TO THREE INCHES...WITH UP TO 4
INCHES POSSIBLE AT THE HIGHEST ELEVATIONS. AS TEMPERATURES FALL
OVERNIGHT BLACK ICE IS POSSIBLE ACROSS THESE AREAS WHERE ROADS REMAIN
WET.

THIS SYSTEM WILL ALSO BRING PERIODS OF GUSTY WINDS THROUGH THIS
EVENING...WHICH COMBINED WITH THE VERY WET TO SATURATED SOILS ACROSS
NORTH AND CENTRAL GEORGIA COULD RESULT IN TOPPLED TREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

WEATHER HAZARDS EXPECTED...
AREAS OF BLACK ICE EXPECTED ACROSS NORTH GEORGIA FRIDAY MORNING...
WITH PATCHY BLACK ICE POSSIBLE INTO NORTHERN PORTIONS OF CENTRAL
GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:32 AM ESTRiver Flood WarningFFCBarrow, Jackson4 hr
Jan 17, 3:01 AM ESTWinter Storm WarningFFCBartow, Catoosa, Chattooga, Cherokee, Dade, Dawson and 12 more19 hr
Jan 17, 3:01 AM ESTWinter Weather AdvisoryFFCBanks, Barrow, Bartow, Carroll, Cherokee, Cobb and 14 more19 hr

Nearby

River Flood Warnings in Georgia, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.